Alert archive / Texas / Flash Flood Warnings in 2014
Flash Flood Warning 19, NWS Houston/Galveston, TX
NWS Houston/Galveston, TX issued this flash flood warning at Jul 17, 2014, 9:32 PM CDT for Grimes County, Montgomery County, Walker County, Texas. It was in force for 118 min. 1 report came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- Jul 17, 2014, 9:32 PM CDT (02:32 UTC)
- Expired
- Jul 17, 2014, 11:30 PM CDT
- In force
- 118 min
- Issued by
- NWS Houston/Galveston, TX
- Area
- Storm-based polygon
- Flood severity
- None
Counties Grimes County, TX, Montgomery County, TX, Walker County, TX
The radar
The Houston radar (KHGX), 142 km from the middle of the area, began a volume at 02:35 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Jul 17, 10:30 PM CDT | HEAVY RAIN 7.99 | 10 Sw Huntsville, TX |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this flash flood warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Lake Charles Mun, LA (KLCH), launched 00:00Z, 2.5 hours before the alert went out and 249 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 1236 J/kg
- Mixed-layer CIN
- -23 J/kg
- Mixed-layer LCL
- 761 m above ground
- 0-6 km bulk shear
- 41 kt
- 0-1 km storm-relative helicity
- 145 m²/s²
- 0-3 km storm-relative helicity
- 225 m²/s²
- Significant tornado parameter
- 0.7
- Supercell composite
- 5.4
The text
As transmitted, in the capitals the NWS used until 2016.
941
WGUS54 KHGX 180232
FFWHGX
TXC185-339-471-180430-
/O.NEW.KHGX.FF.W.0019.140718T0232Z-140718T0430Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
BULLETIN - EAS ACTIVATION REQUESTED
FLASH FLOOD WARNING
NATIONAL WEATHER SERVICE HOUSTON/GALVESTON TX
932 PM CDT THU JUL 17 2014
THE NATIONAL WEATHER SERVICE IN LEAGUE CITY HAS ISSUED A
* FLASH FLOOD WARNING FOR...
NORTHWESTERN MONTGOMERY COUNTY IN SOUTHEAST TEXAS...
SOUTHWESTERN WALKER COUNTY IN SOUTHEAST TEXAS...
NORTHEASTERN GRIMES COUNTY IN SOUTHEAST TEXAS...
* UNTIL 1130 PM CDT
* AT 930 PM CDT...DOPPLER RADAR INDICATED THUNDERSTORMS PRODUCING
HEAVY RAIN ACROSS THE WARNING AREA WITH 3 TO 6 INCHES OF RAINFALL.
FLASH FLOODING IS EXPECTED TO BEGIN SHORTLY.
* SOME LOCATIONS THAT WILL EXPERIENCE FLOODING INCLUDE...
NORTHWESTERN HUNTSVILLE...ROANS PRAIRIE AND RICHARDS.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
MOVE TO HIGHER GROUND NOW. ACT QUICKLY TO PROTECT YOUR LIFE.
BE ESPECIALLY CAUTIOUS AT NIGHT WHEN IT IS HARDER TO RECOGNIZE THE
DANGERS OF FLOODING.
&&
LAT...LON 3053 9552 3051 9600 3075 9600 3075 9560
$$
LW1 follow-up statement
114 WGUS74 KHGX 180427 FFSHGX FLASH FLOOD STATEMENT NATIONAL WEATHER SERVICE HOUSTON/GALVESTON TX 1127 PM CDT THU JUL 17 2014 TXC185-339-471-180433- /O.EXP.KHGX.FF.W.0019.000000T0000Z-140718T0430Z/ /00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/ MONTGOMERY TX-WALKER TX-GRIMES TX- 1127 PM CDT THU JUL 17 2014 ...THE FLASH FLOOD WARNING FOR NORTHWESTERN MONTGOMERY...SOUTHWESTERN WALKER AND NORTHEASTERN GRIMES COUNTIES WILL EXPIRE AT 1130 PM CDT... THE HEAVY RAINFALL HAS ENDED...AND FLASH FLOODING IS NO LONGER EXPECTED TO POSE A THREAT. PONDING OF WATER ON AREA ROADWAYS IS LIKELY FROM THE EARLIER RAINFALL...SO MOTORISTS SHOULD EXERCISE CAUTION AND NOT DRIVE INTO WATER COVERED ROADWAYS. A FLASH FLOOD WATCH REMAINS IN EFFECT AND FLASH FLOODING COULD RE-DEVELOP WITH ADDITIONAL HEAVY RAINFALL LATER TONIGHT OR TOMORROW. LAT...LON 3053 9552 3051 9600 3075 9600 3075 9560 $$ LW
What forecasters said that day
The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Houston/Galveston, TX wrote its last area forecast discussion before this flash flood warning went out at Jul 17, 9:22 PM CDT, 10 minutes earlier.
Area forecast discussion, Jul 17, 9:22 PM CDT, 10 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE HOUSTON/GALVESTON TX
922 PM CDT THU JUL 17 2014
.DISCUSSION...
A BUSY EVE WITH THE CELL TRAINING ACROSS NORTHERN AREAS. MOST
MODEL GUIDANCE SHOWED A LULL IN THE ACTIVITY BY MID EVE...BUT THAT
HAS NOT OCCURRED GIVEN THE SFC BOUNDARY...STRONG SOUTHERLY 850 MB
INFLOW...PW VALUES OVER 2 INCHES...AND DIFFLUENCE ALOFT. ISSUED A
FLASH FLOOD WATCH EARLIER GIVEN THE GOOD SETUP FOR CONTINUED CELL
TRAINING OVERNIGHT AND INTO THE MORNING. ALTHOUGH AVG. RAINFALL
AMOUNTS ARE NOT EXPECTED TO BE EXTREMELY HIGH...THERE WILL BE
SWATHS OF HIGHER TOTALS WHICH WILL LIKELY PRODUCE FLOODING
PROBLEMS ACROSS THE WATCH AREA. THE FLOOD THREAT IS EXPECTED TO
GRADUALLY SHIFT SE WITH TIME THROUGH FRIDAY. FOR THE UPDATE THIS
EVE...WILL BUMP POPS UP CENTRAL AND NORTH AND ADD THE MENTION OF
THE FLASH FLOOD WATCH.
33
&&
.PREY DISCUSSION... /ISSUED 726 PM CDT THU JUL 17 2014/
UPDATE...
00Z AVIATION DISCUSSION BELOW.
AVIATION...
-TSRA PASSING EASTWARD OVER THE NORTH CENTRAL HUBS OF UTS AND CXO
WITH RETURN CONVECTIVE ACTIVITY FILLING IN FROM WEST OF CLL. THIS
PACKAGE HANGS ONTO THIS CONVECTION OVER NEXT HOUR OR SO WITH A MID
TO LATE EVENING BREAK...COMMENCING VCSH PAST MIDNIGHT WITH ANOTHER
ROUND OF THUNDERSTORMS FIRING ALONG THE REGIONAL WEST-TO-EAST
LOWER LEVEL TROUGH AROUND SUNRISE THROUGH THE MID-MORNING HOURS.
A STRENGTHENING EARLY DAY LOW LEVEL JET/UPPER LEVEL LIFT WILL ONLY
ENHANCE ACTIVITY WITHIN THIS UNSTABLE AND VERY MOIST ENVIRONMENT.
MANY HUBS WILL MOST LIKELY EXPERIENCE BREAKS THROUGH THE EARLY
AFTERNOON WITH HIGH CHANCES OF UPSTREAM RE-DEVELOPMENT OF SHRA OR
TS GOING THROUGH THE 18/18-00Z PERIOD. DECKS...GUSTY WINDS TO 30
MPH AND VSBYS LOWERING TO UNDER 3 SM WITHIN +TSRA. IN SHORT...
ANTICIPATING AN ACTIVE DAY TOMORROW. 31
&&
.PRELIMINARY POINT TEMPS/POPS...
COLLEGE STATION (CLL) 74 87 75 92 77 / 90 80 30 20 20
HOUSTON (IAH) 75 87 75 92 77 / 80 80 40 40 20
GALVESTON (GLS) 80 86 81 88 81 / 50 80 50 40 20
&&
.HGX WATCHES/WARNINGS/ADVISORIES...
TX...FLASH FLOOD WATCH THROUGH FRIDAY EVENING FOR THE FOLLOWING
ZONES: AUSTIN...BRAZORIA...BRAZOS...BURLESON...CHAMBERS...
FORT BEND...GALVESTON...GRIMES...HARRIS...HOUSTON...
LIBERTY...MADISON...MONTGOMERY...POLK...SAN JACINTO...
TRINITY...WALKER...WALLER...WASHINGTON.
GM...SMALL CRAFT SHOULD EXERCISE CAUTION THROUGH FRIDAY MORNING FOR
THE FOLLOWING ZONES: MATAGORDA BAY...WATERS FROM FREEPORT
TO THE MATAGORDA SHIP CHANNEL 20 NM TO 60 NM...WATERS FROM
FREEPORT TO THE MATAGORDA SHIP CHANNEL OUT 20 NM...WATERS
FROM HIGH ISLAND TO FREEPORT 20 TO 60 NM...WATERS FROM HIGH
ISLAND TO FREEPORT OUT 20 NM.
&&
DISCUSSION...33Hazardous weather outlook, Jul 17, 3:26 PM CDT, 6 hours 6 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE HOUSTON/GALVESTON TX 326 PM CDT THU JUL 17 2014 TXZ163-164-176>179-195>200-210>214-226-227-235>238-182030- AUSTIN-BRAZORIA-BRAZOS-BURLESON-CHAMBERS-COLORADO-FORT BEND- GALVESTON-GRIMES-HARRIS-HOUSTON-JACKSON-LIBERTY-MADISON-MATAGORDA- MONTGOMERY-POLK-SAN JACINTO-TRINITY-WALKER-WALLER-WASHINGTON- WHARTON- 326 PM CDT THU JUL 17 2014 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTHEAST TEXAS. .DAY ONE...THIS AFTERNOON AND TONIGHT A SURGE IN DEEP MOISTURE FROM THE GULF WILL CONTINUE TO SUPPORT SCATTERED SHOWERS AND THUNDERSTORMS TONIGHT. AFTER MIDNIGHT INTO FRIDAY MORNING AN UPPER LEVEL DISTURBANCE WILL MOVE ACROSS NORTH TEXAS WITH A FRONTAL BOUNDARY. A LINE OF STORMS MAY DEVELOP IN CENTRAL TEXAS AND MOVE INTO THE AREA BY MORNING. RAINFALL IS LIKELY FOR ALMOST ALL THE AREA EXCEPT THE FAR SOUTHWESTERN ZONES. SOME RAIN COULD BE HEAVY AT TIMES. THE MAIN THREAT WITH THIS EVENT WILL FLOODING. RAINFALL TOTALS OF 1 TO 3 INCHES WITH ISOLATED 5 INCHE AMOUNTS. SOME STORMS COULD BE STRONG WITH GUSTY WINDS...LIGHTNING AND A ISOLATED WEAK TORNADO. .DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY A FRONTAL BOUNDARY MAY PUSH INTO THE AREA FRIDAY SUPPORTING SHOWERS AND THUNDERSTORMS FOR MOST OF THE DAY. RAINFALL IS LIKELY FOR ALMOST ALL THE AREA WITH LOWER AMOUNTS TOWARDS PALACIOS AND BAY CITY. SOME RAIN COULD BE HEAVY AT TIMES. THE MAIN THREAT WITH THIS EVENT WILL FLOODING. RAINFALL TOTALS OF 1 TO 3 INCHES WILL BE POSSIBLE IN AREAS. SOME STORMS COULD BE STRONG WITH GUSTY WINDS...LIGHTNING AND A ISOLATED WEAK TORNADO. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION IS NOT ANTICIPATED AT THIS TIME. GMZ330-335-350-355-370-375-182030- GALVESTON BAY-MATAGORDA BAY- WATERS FROM FREEPORT TO THE MATAGORDA SHIP CHANNEL 20 NM TO 60 NM- WATERS FROM FREEPORT TO THE MATAGORDA SHIP CHANNEL OUT 20 NM- WATERS FROM HIGH ISLAND TO FREEPORT 20 TO 60 NM- WATERS FROM HIGH ISLAND TO FREEPORT OUT 20 NM- 326 PM CDT THU JUL 17 2014 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTHEAST TEXAS. .DAY ONE...THIS AFTERNOON AND TONIGHT STRONG SOUTHERLY WINDS ARE EXPECTED TONIGHT WITH SEAS BUILDING. SMALL CRAFT SHOULD EXERCISE CAUTION TONIGHT INTO FRIDAY MORNING. .DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY STRONG SOUTHERLY WINDS WILL CONTINUE FRIDAY WHICH WILL SUPPORT ROUGH SEAS ON FRIDAY. WINDS AND SEAS WILL SLOWLY DECREASE OVER THE WEEKEND. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION IS NOT ANTICIPATED AT THIS TIME.
In the hours before
Special weather statement, Jul 17, 5:28 PM CDT, 4 hours 4 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE HOUSTON/GALVESTON TX
528 PM CDT THU JUL 17 2014
TXZ195-196-198-172315-
GRIMES TX-BURLESON TX-BRAZOS TX-
528 PM CDT THU JUL 17 2014
...SIGNIFICANT WEATHER ADVISORY FOR SOUTHEASTERN BRAZOS...CENTRAL
GRIMES AND SOUTHEASTERN BURLESON COUNTIES UNTIL 615 PM CDT...
AT 523 PM CDT...DOPPLER RADAR WAS TRACKING A CLUSTER OF STRONG
THUNDERSTORMS FROM NEAR SNOOK TO NORTHERN GRIMES COUNTY...MOVING
EAST AT 35 MPH.
HALF INCH HAIL AND WINDS IN EXCESS OF 40 MPH WILL BE POSSIBLE WITH
THESE STORMS.
LOCATIONS IMPACTED INCLUDE...
SNOOK...BEDIAS...MILLICAN...
ANDERSON...ROANS PRAIRIE...WELLBORN AND CARLOS.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
TORRENTIAL RAINFALL IS ALSO OCCURRING WITH THESE STORMS...AND MAY
LEAD TO PONDING OF WATER ON ROADWAYS. DO NOT DRIVE YOUR VEHICLE
THROUGH FLOODED ROADWAYS.
&&
LAT...LON 3036 9651 3055 9653 3084 9589 3060 9585
3045 9598
TIME...MOT...LOC 2223Z 255DEG 37KT 3052 9636
33Special weather statement, Jul 17, 6:39 PM CDT, 2 hours 53 minutes before
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE HOUSTON/GALVESTON TX 639 PM CDT THU JUL 17 2014 TXZ196>198-212-180045- GRIMES TX-WALLER TX-WASHINGTON TX-BRAZOS TX- 639 PM CDT THU JUL 17 2014 ...SIGNIFICANT WEATHER ADVISORY FOR NORTHEASTERN WASHINGTON...SOUTH CENTRAL BRAZOS...NORTHWESTERN WALLER AND SOUTHWESTERN GRIMES COUNTIES UNTIL 745 PM CDT... AT 637 PM CDT...DOPPLER RADAR WAS TRACKING A STRONG THUNDERSTORM NEAR WASHINGTON...OR 9 MILES SOUTHWEST OF NAVASOTA...MOVING EAST AT 25 MPH. HALF INCH HAIL AND WINDS IN EXCESS OF 40 MPH WILL BE POSSIBLE WITH THIS STORM. LOCATIONS IMPACTED INCLUDE... NAVASOTA AND WASHINGTON. PRECAUTIONARY/PREPAREDNESS ACTIONS... TORRENTIAL RAINFALL IS ALSO OCCURRING WITH THIS STORM...AND MAY LEAD TO PONDING OF WATER ON AREA ROADWAYS. DO NOT DRIVE YOUR VEHICLE THROUGH FLOODED ROADWAYS. FREQUENT CLOUD TO GROUND LIGHTNING IS OCCURRING WITH THIS STORM. LIGHTNING CAN STRIKE 15 MILES AWAY FROM A THUNDERSTORM. SEEK A SAFE SHELTER INSIDE A BUILDING OR VEHICLE. && LAT...LON 3031 9632 3040 9623 3034 9592 3012 9602 TIME...MOT...LOC 2337Z 290DEG 20KT 3033 9624 13/33
The office that day
Everything else NWS Houston/Galveston, TX issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jul 17, 7:37 PM CDT | Areal Flood Advisory | HGX | Grimes, Waller, Washington | 53 min |
| Jul 17, 8:37 PM CDT | Flash Flood Watch | HGX | Austin, Brazoria, Brazos, Burleson, Chambers, Fort Bend and 13 more | 8 hr |
| Jul 17, 9:04 PM CDT | Areal Flood Advisory | HGX | Brazos, Burleson, Grimes, Montgomery, Walker | 116 min |
| Jul 17, 9:27 PM CDT | Flash Flood Warning | HGX | Brazos, Burleson | 2 hr |
| Jul 17, 9:37 PM CDT | Areal Flood Advisory | HGX | Trinity | 53 min |
| Jul 17, 9:42 PM CDT | Flash Flood Warning | HGX | Trinity | 2 hr |
| Jul 17, 11:41 PM CDT | Flash Flood Warning | HGX | Trinity | 79 min |
| Jul 18, 12:52 AM CDT | Areal Flood Advisory | HGX | Brazos, Burleson, Washington | 113 min |
| Jul 18, 1:04 AM CDT | Areal Flood Advisory | HGX | Houston, Trinity | 3 hr |
| Jul 18, 5:30 AM CDT | Areal Flood Advisory | HGX | Liberty | 2 hr |
| Jul 18, 5:40 AM CDT | Areal Flood Advisory | HGX | Colorado | 65 min |
| Jul 18, 8:36 AM CDT | Special Marine Warning | HGX | 24 min |
Nearby
Flash Flood Warnings in Texas, 2014Every flash flood warning in 2014
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.